Texas, 2009

Hail and Damaging Winds in Texas, August 20, 2009

August 20, 2009 · NWS SHV · 5 events in 3 counties and zones

Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Storms formed during peak heating across the region with the aid of an unusual late August cold front. These storms produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 20, 8:06 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 20, 8:06 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT THU AUG 20 2009

.DISCUSSION...
AFTER COORDINATION WITH SPC...WE HAVE ADDED SEVIER...HOWARD...
HEMPSTEAD AND NEVADA COUNTIES TO SVR WATCH #722 VALID UNTIL 03Z.
STILL UNCERTAIN AS TO EVOLUTION OF EXISTING CONVECTION AND IF IT
WILL WARRANT AN ADDITIONAL WATCH BEYOND 10 PM OR NOT. THE NEXT
HOUR OR SO SHOULD TELL THE STORY IN THAT WE MAY JUST EXTEND 722
FOR A FEW MORE HOURS. EITHER WAY...HAVE ADJUSTED POPS ACCORDINGLY
KEEPING HIGH CHANCE POPS IN THE WATCH AREA AND LOWERING OUR
SOUTHERN ZONES TO SLIGHT CHANCE POPS FOR THE REMAINDER OF THE
NIGHT.

SHORT TERM PROGS SUPPORT CONTINUED ACTIVITY WITH DESCENT DEEP
LAYER SHEAR TO SUPPORT A CONTINUATION OF MULTI-CELL STORMS IN
ADVANCE OF THE COLD FRONT. NOT EXPECTING A WIDESPREAD SEVERE
WEATHER OUTBREAK WITH THIS SYSTEM BUT PULSE SEVERE THUNDERSTORMS
WITH OCCASIONAL LARGE HAIL AND WIND GUSTS ARE CERTAINLY POSSIBLE.

UPDATE ALREADY SENT...13.

&&

.AVIATION...
THUNDERSTORMS CONTINUE TO DEVELOP ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS...JUST AHEAD OF A COLD FRONT THAT IS
MOVING SOUTHWARD INTO THE FORECAST REGION. ATMOSPHERIC CONDITIONS WILL
REMAIN MODERATELY UNSTABLE FOR THE NEXT FEW HOURS NORTH OF THE
INTERSTATE 30 CORRIDOR...WHICH WILL SUPPORT INTENSE THUNDERSTORM
ACTIVITY THROUGH 21/06Z AS THE LINE PUSHES INTO THE VICINITY OF TXK.
THE MAIN IMPACTS FROM THIS ACTIVITY WILL BE VARIABLE GUSTY
WINDS...CEILINGS REDUCED AS LOW AS 500 FEET AND PERIODS OF VERY
HEAVY RAINFALL REDUCING VISIBILITY TO LESS THAN A QUARTER MILE UNDER
THE STRONGEST DOWNPOURS. THIS ACTIVITY SHOULD WEAKEN AFTER 21/06Z AS
THE LINE CONTINUES MOVING SOUTHWARD...AFFECTING SHV...GGG AND TYR IN
THE 21/09Z TO 21/12Z TIMEFRAME WITH SHOWER AND WEAKENED THUNDERSTORM
ACTIVITY. WILL LEAN TOWARD THE GFS MODEL SOLUTION WHICH IS MORE
AGGRESSIVE AT MOVING THE COLD FRONT THROUGH THE REGION THROUGH
FRIDAY...ALTHOUGH WOULD NOT BE SURPRISED IF THE FRONT BECOMES
STALLED ALONG OR JUST SOUTH OF THE INTERSTATE 20 CORRIDOR BY 22/00Z.
/18/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  94  69  93  66 /  50  20  10   0   0
MLU  74  92  66  91  62 /  40  30  10   0   0
DEQ  69  91  60  90  58 /  50  10  10   0   0
TXK  72  93  66  93  63 /  50  10  10   0   0
ELD  74  93  64  91  59 /  50  20  10   0   0
TYR  75  95  68  93  68 /  40  20  10   0   0
GGG  75  94  68  94  65 /  40  20  10   0   0
LFK  74  94  68  94  69 /  20  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Aug 20, 11:40 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU AUG 20 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-211100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL MOVE INTO SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS...AND NORTHEAST TEXAS THIS AFTERNOON AND EVENING...AND
LATER TONIGHT INTO EAST TEXAS...SOUTH CENTRAL ARKANSAS...AND
NORTHWEST AND NORTH CENTRAL LOUISIANA. SCATTERED STRONG TO SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS WILL BE POSSIBLE DURING THE
AFTERNOON AND OVERNIGHT. LARGE HAIL WILL ALSO BE A POSSIBILITY IN
THE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. AN ISOLATED
TORNADO COULD ALSO OCCUR.

LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PONDING OF WATER IN STREETS...LOW LYING...AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ONGOING SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY MORNING WILL
BE ENDING BY FRIDAY AFTERNOON FROM NORTHWEST TO SOUTHEAST. A FEW
OF THESE LINGERING STORMS MAY PRODUCE DAMAGING WINDS OR LARGE
HAIL. NO RAINFALL IS EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON OR TONIGHT.

LAZ017>022-TXZ152-153-165>167-211100-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1240 PM CDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM THIS AFTERNOON AND
EVENING OVER EAST TEXAS AND NORTH CENTRAL LOUISIANA. ISOLATED
THUNDERSTORMS MAY BE BRIEFLY SEVERE...PRODUCING DAMAGING WINDS OR
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS FRIDAY MORNING MAY PRODUCE BRIEF DAMAGING
WINDS BEFORE MOVING OUT OF THE AREA BY FRIDAY EVENING. NO RAINFALL
IS EXPECTED FOR SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATE TONIGHT OR FRIDAY MORNING.

03

In the hours before

Local storm report, Aug 20, 4:08 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU AUG 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             MARTHAVILLE             31.73N 93.40W
08/20/2009  E0.88 INCH       NATCHITOCHES       LA   PUBLIC

            HAIL REPORTED ALONG HWY 120 IN TOWN.

&&

MBERRY
Special weather statement, Aug 20, 7:12 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
812 PM CDT THU AUG 20 2009

ARZ050-051-059-060-OKZ077-TXZ096-210215-
HEMPSTEAD-HOWARD-LITTLE RIVER-MCCURTAIN-RED RIVER-SEVIER-
812 PM CDT THU AUG 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 915 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...HEMPSTEAD...SEVIER AND HOWARD...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...BLEVINS...CENTER
     POINT...CORINTH...FOREMAN...HORATIO...LOCKESBURG...MINERAL
     SPRINGS...NASHVILLE...SARATOGA...TOLLETTE...WASHINGTON...
     WILTON...WINTHROP...IDABEL...BAGWELL...CLARKSVILLE AND
     MANCHESTER...

AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A LINE OF STRONG THUNDERSTORMS...FROM NEAR IDABEL AND BROKEN BOW
OKLAHOMA...EASTWARD TO NEAR DIERKS ARKANSAS. THESE STORMS WERE MOVING
SOUTHEAST NEAR 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

VII

The radar

The Shreveport radar (KSHV), 148 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bowie

When
August 20, 8:39 PM CST
Where
Bowie County, 2.88 mi W of Pope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.550, -94.730

Hail fell in the Oak Grove community, northwest of De Kalb, Texas.

Thunderstorm Wind, Red River

When
August 20, 8:45 PM CST
Where
Red River County, 1.34 mi ESE of Dimple
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.710, -95.060

A tree was downed on Hwy. 37 north of Clarksville, Texas.

Hail, Bowie

When
August 20, 8:50 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.510, -94.620

Thunderstorm Wind, Bowie

When
August 20, 9:25 PM CST
Where
Bowie County, 1.34 mi ESE of Garland
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.510, -94.650

A tree was downed on Hwy. 82 west of De Kalb, Texas.

Hail, Franklin

When
August 20, 11:16 PM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.170, -95.220

Hail fell along CR. 1013 just north of Mount Vernon, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188621, 188623, 188622, 188624, 188626.